Penicillin is a commonly used antibiotic. Experts say it’s a good one, and although it’s considered old by some, its range of treatment is significant in the medical world. About 10% of people in the United States report having an allergy to penicillin-class antibiotics, which includes amoxicillin or ampicillin, but may not be a true penicillin allergy.
What you need to know
- The penicillin class includes amoxicillin and ampicillin
- Avoiding the use of penicillin means that the patient must use stronger and harsher antibiotics
- It can lead to up to $70,000 in increased lifetime health care costs for a patient to avoid using penicillin
Meet Hisham Khatib. He is 11 years old and has an allergy to penicillin. His mother, Kelly, learned of his penicillin allergy when he had an earache at 6 months old.
“We took it for something that was just a normal thing,” Kelly said. “They prescribed penicillin and almost as soon as I gave it to him… maybe a few hours later he broke out in full hives and I was horrified.”
She says the allergy makes health care for Hisham very difficult.
“Hisham is also on the autism spectrum,” she explained. “So we have to be very careful about the things he puts in his body. We also have to be very careful if it’s some kind of drug that he can take.”
Dr. Allison Freeman, a clinical assistant professor at the UB School of Medicine, says Hisham’s reaction to the drug is common. She says penicillin class drugs are some of the most commonly used drugs, and because they are so widely used, it is also the number one drug allergy in patients’ medical appointments. That’s about 10% of patients in the US, but they may not actually be allergic.
“However, 30 years of skin testing for this drug has led us to strongly believe that 95% of people who report having allergic symptoms while taking penicillin are not actually allergic,” said Dr. Freeman.
Dr. Freeman says the percentage depends on which study you look at, but the message here is that an actual penicillin allergy is rare. And it’s not like they outgrew it or the allergy went away over time. She suggests that the data shows that even people who have recently had an allergic reaction actually test negative, and says that the wrong culprit is being blamed for many of those reactions.
“Historically, you break out in hives while taking penicillin,” explained Dr. Freeman. “Your doctor blames penicillin. But we now know that patients break out in hives or have acute allergic symptoms from many other things, including the underlying infection being treated.”
That is why Dr. Freeman says it’s important to document your symptoms if you have an allergic reaction and also see an allergist sooner rather than later so you can get tested and possibly get the allergy off your chart.
“When you don’t use penicillin to treat common infections, you end up using much harsher antibiotics with many more side effects that cause the body’s bacteria to change and become resistant over time,” she said.
Then you keep using alternatives and she says eventually your body will become resistant to those too, and it can add up.
“Ultimately, this leads to a $70,000 increase in lifetime health care costs for a patient who avoids penicillin because of a label allergy,” said Dr. Freeman.
Dr. Freeman says those who use antibiotics frequently have reported far more antibiotic allergies.
“Young children who have back-to-back ear infections, adults who have, you know, infections after surgery, things like that. But drug allergy is not a fixed problem for life,” she said.
Even people with a confirmed penicillin allergy can visit an allergist every 10 years to be reevaluated.
This is good news for people like Hisham. Kelly says she would consider retesting her son, but since her son is on the autism spectrum, it gives her pause.
“Because you don’t want to add anything, you don’t make him have a different reaction, so it’s something I would consider, but I might need a little more time to retest it,” Kelly said.